Michigan Poison & Drug Information Center: PUBLIC HEALTH ALERT

12/03/2021 4:35 PM | Anonymous

Public Health Alert: Fentanyl-laced Marijuana

Read the official notice for more details: MiPDC Notification: Emerging Health Threat- Fentanyl laced marijuana — Michigan Poison Center (wayne.edu)

The Michigan Poison & Drug Information Center (MiPDC) wants to alert those who use marijuana products of a potentially emerging public health threat. Outside of Michigan, several patients have been treated in emergency rooms for opioid exposure and overdose after patients claimed to have only smoked marijuana. In Connecticut, a sample of one of the marijuana products found at an overdose scene was seized by local law enforcement and tested at a state laboratory. The sample tested positive for:

  • Delta-9-Tetrahydrocannabinol (THC, psychoactive component in marijuana)
  • Marijuana
  • Fentanyl 

Per the Michigan Department of Health and Human Services (MDHHS), there have not yet been any laboratory confirmed cases of marijuana laced with fentanyl in Michigan. However, since June 1 of this year, eight suspected cases of fentanyl-laced marijuana in Michigan have been identified in a review of probable opioid overdose Emergency Medical Services (EMS) responses, where there were mentions of marijuana being potentially laced (fentanyl, heroin, unspecified). To date there have not been any reported deaths among the suspected cases.

If you purchase marijuana products, only do so from licensed and reputable sources and vendors. Marijuana users should be cautious when sourcing products and be aware of the symptoms related to opioid use/abuse and the signs of an opioid overdose including:

  • Confusion
  • Drowsiness
  • Dizziness
  • Headache
  • Anxiety
  • Vomiting
  • Pinpoint pupils
  • Respiratory depression (i.e. slowed breathing)
  • Respiratory arrest
  • Low blood pressure and low heart rate
  • Shock
  • Death 

Fetal exposure to fentanyl can result in fetal opioid dependence and withdrawal, respiratory depression, and abnormal growth and development.

Call 911 immediately if anyone who has used marijuana develops symptoms that may be related to a fentanyl or other opioid exposure. The MiPDC stresses the importance of storing marijuana products out of sight and reach of children. Unintentional and intentional use and misuse of fentanyl can be fatal.

Training for the use of the reversal agent for opioid overdoses, naloxone, is encouraged. Visit the michigan.gov/Opioids for programs and resources near you from MDHHS.

For more information or questions please call us to speak with our certified poison specialists and board-certified toxicologists.

Michigan Poison & Drug Information Center

1-800-222-1222

Here to help 24/7

http://www.mipoisonhelp.org/


© 2022 West Michigan Cannabis Guild. All rights reserved

Disclaimer Privacy Policy Terms & Conditions

Powered by Wild Apricot Membership Software